Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dermatology. 2010;220(1):60-2. doi: 10.1159/000254898. Epub 2009 Nov 3.

Erythema multiforme following vaccination for human papillomavirus.

Author information

  • 1National and Kapodistrian University of Athens, Medical School, 2nd Department of Dermatology and Venereology, Attikon General University Hospital, Athens, Greece. alexanderkatoulis @ yahoo.co.uk

Abstract

Erythema multiforme (EM) is an acute self-limited immune-mediated reaction manifested by target skin lesions with mucous membrane involvement. The most common causes are infections and drugs. Vaccinations have been reported as a triggering factor, and they may be a frequent cause of EM in childhood. A 19-year-old female developed several target lesions of the hands and feet 10 days after the second dose of human papillomavirus (HPV) vaccine. Clinico-histologically, a diagnosis of EM minor was made. Treatment with topical corticosteroids and oral antihistamines resulted in complete clearance of the rash. Four months later, she received the last booster dose of the vaccine. A few subtle lesions appeared and disappeared spontaneously after a few days. Gardasil is a non-infectious vaccine, developed for the prevention of cervical cancer, precancerous genital lesions and genital warts. It delivers the major capsid (L1) protein of HPV types 6, 11, 16 and 18. Mild local reactions are the main adverse events. The only serious events are very rare cases of anaphylaxis. In our patient, the temporal relationship between the development of EM and the vaccination suggests that the HPV vaccine probably was the causal agent. This is the first published case of EM following HPV vaccination.

Copyright 2009 S. Karger AG, Basel.

PMID:
19887766
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk